Florida, 2020

Tropical Storm and Tropical Depression in Florida, August 2 to 3, 2020

August 2 to 3, 2020 · NWS MLB · 5 events in 5 counties and zones

Tropical Storm Isaias moved between Grand Bahama and Southeast Florida in the morning of August 2. Isaias tracked north, moving nearly parallel to the eastern Florida coast over the next 24-36 hours, making its closest approach when the center was approximately 36 miles east-southeast of Fort Pierce Inlet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Tropical Storm Isaias moved between Grand Bahama and Southeast Florida in the morning of August 2. Isaias tracked north, moving nearly parallel to the eastern Florida coast over the next 24-36 hours, making its closest approach when the center was approximately 36 miles east-southeast of Fort Pierce Inlet. Outer rain bands on the western side of Isaias's circulation moved onshore of the east-central Florida coast producing sustained tropical storm force winds along the barrier islands, and gusts to tropical storm force west of the Intracoastal Waterway. There were no direct or indirect tropical storm-related fatalities. Tropical Storm Isaias produced minor beach erosion from elevated tide levels of approximately 1 foot above predicted tide values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 2, 2:44 AM EST, 16 minutes earlier.

Area forecast discussion, Aug 2, 2:44 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
344 AM EDT Sun Aug 2 2020

.DISCUSSION...

Today...The circulation of Tropical Storm Isaias is seen pretty
clearly on NWS Miami doppler radar. It shows some increase in
banding features and more of a W/NW motion last few hours which
should bring it very close to the Treasure coast later this
morning and up along the Space coast this evening. Have accounted
for the slower forward motion up the coast in the PoP and wind
forecast. More frequent squalls will move onshore the Treasure
coast and increase northward extent as Isaias gains latitude. Best
chance for sustained tropical storm force winds will be along the
coastal counties beginning this morning along the treasure coast,
spreading northward to Space coast this afternoon/evening and
Volusia county this evening/overnight. Frequent gusts to tropical
storm force expected over the interior counties with a lesser
threat in Lake county.

Max temps will reach the lower 90s across northern interior
sections given the later onset of clouds/rain, with mid to upper
80s elsewhere.

For more details on the impacts and timing, please refer to the
Tropical Storm Isaias Local Statement (MIAHLSMLB).

Monday...Present forecast of Isaias has slowed slightly, and by
early Monday the center is expected to be exiting the area over the
NE FL Atlantic waters. Stronger winds ascd with the system will
largely be located over the Atlantic waters early with expected
decrease in winds across the north by midday. High moisture and
favorable westerly flow should prompt afternoon development of
scattered to numerous lightning storms

Remainder of week...Model consensus through the medium range
indicate a favorable moist regime along with a lingering pressure
trough extending Swd over the region from the Mid-Atlc area, along
with westerly steering. Numerous afternoon storms are forecast daily
through midweek. The subtropical Atlc ridge is advertised to lift
north toward central FL by around Fri. The forecast wl feature
higher than normal rain chc through much of the period with lows in
the M70s and highs in the L-M90s.

&&

.AVIATION...
Conditions will deteriorate south to north as T.S. Isaias shifts
closer to the east central FL coastline. Best chance for Tropical
storm force winds will be coastal terminals starting SUA and
spreading northward. More frequent squalls will impact the coast
and spread well inland to interior terminals which will produce
quick cig/vis reductions.

&&

.MARINE...
Today/Tonight...All vessels should remain in port. Sustained
winds will increase from south to north as Isaias lifts NW toward
the Treasure coast. Squalls rotating onshore will become more
frequent and gusts within those squalls will increase with time.
Seas will build to 20-25 ft east of Treasure Coast this morning,
for Brevard waters this aftn/eve and for Volusia waters tonight.
Conditions will improve across the southern waters this evening as
wind flow becomes S/SW with speeds around 20 knots but seas
will rapidly diminish.

Monday...Hazardous conditions over the northern waters Monday will
require a headline with departure of Isaias as seas around 8 to 10
ft are expected. Seas will diminish with a rather quick reduction in
winds by late Monday.

Remainder of week...Improvement to wind and seas areawide early
Tuesday. Through midweek, winds and seas around 3 to 4 ft can be
expected with locally higher conditions near storms moving offshore
from the mainland through at least Thursday. Seas improve further to
around 2 to 3 feet by Friday. Headlines are not anticipated during
the week after Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  76  91  75 /  80  80  80  30
MCO  87  77  90  76 /  80  60  80  30
MLB  87  77  93  76 /  90  80  80  30
VRB  87  78  93  74 /  90  80  80  40
LEE  91  77  89  77 /  80  50  70  30
SFB  89  76  89  77 /  80  70  80  30
ORL  88  77  89  77 /  80  60  80  30
FPR  87  78  93  75 /  90  80  80  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Warning for Coastal Volusia-Indian River-Martin-
     Northern Brevard-Southern Brevard-St. Lucie.

     Tropical Storm Warning for Inland Volusia-Okeechobee-Orange-
     Osceola-Seminole.

AM...Hurricane Warning for Flagler Beach to Volusia-Brevard County
     Line 0-20 nm-Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 0-20 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

Cristaldi/Kelly/Pendergrast/Weitlich/Smith
Hazardous weather outlook, Aug 1, 6:46 PM EST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
746 PM EDT Sat Aug 1 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-021200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
746 PM EDT Sat Aug 1 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TONIGHT.

Please refer to the Hurricane Local Statement for information and
hazards expected across the area related to Isaias.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
Direct impacts from Isaias will occur across the area Sunday
through Sunday night as they system moves northward near the east
central Florida coast.

Scattered to numerous showers and storms then expected each
afternoon through mid week, as lingering deep moisture remains in
place as Isaias moves farther north to northeast and away from the
area.

Weitlich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tropical storm, 1 tropical depression. Local standard time, as filed.

Tropical Storm, Martin

When
August 2, 3:00 AM EST to 3:00 PM EST
Where
Martin forecast zone
Reported by
Emergency Manager

In Martin County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from early morning through late afternoon August 2. The highest sustained wind was measured at House of Refuge in Stuart (48 mph from the east at 0654LST on August 2) and the peak gust was also House of Refuge in Stuart (52 mph from the east at 0733LST on August 2).

Tropical Storm, St. Lucie

When
August 2, 3:00 AM EST to 4:00 PM EST
Where
St. Lucie forecast zone
Reported by
Emergency Manager

In Saint Lucie County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from early morning through late afternoon August 2. The highest sustained wind was measured at the Saint Lucie Nuclear Power Plant (41 mph from the northeast at 0705LST on August 2), and the peak gust was also at the Saint Lucie Nuclear Power Plant (46 mph from the northeast at 0705LST on August 2).

Tropical Storm, Indian River

When
August 2, 7:00 AM EST to 6:00 PM EST
Where
Indian River forecast zone
Reported by
Emergency Manager

In Indian River County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from mid morning through early evening August 2. The highest sustained wind was measured at Indian River Shores (40 mph from the north-northeast at 1317LST on August 2) and the peak gust was also at Indian River Shores (50 mph from the northeast at 1224LST on August 2).

Tropical Storm, Brevard

When
August 2, 10:00 AM EST to August 3, 1:00 AM EST
Where
Brevard forecast zone
Reported by
Emergency Manager

In Brevard County, sustained tropical storm force winds affected the barrier islands, with gusts to tropical storm force in squalls through much of the remainder of the county from late morning through very early morning August 3. The highest sustained wind was measured at US Air Force Wind Tower 0002 in Cape Canaveral (47 mph from the north-northeast at 2322LST on August 2) and the peak gust was at US Air Force Wind Tower 0108 in Cape Canaveral (53 mph from the northeast at 2000LST on August 2).

Tropical Depression, Volusia

When
August 2, 7:00 PM EST to August 3, 4:00 AM EST
Where
Volusia forecast zone
Reported by
Emergency Manager
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

In Volusia County, wind gusts to tropical storm force in squalls occurred only along the immediate coast and for a short duration. Sustained winds in Volusia County remained below tropical storm force as the center of Isaias remained far away to the east. The highest sustained wind was measured at New Smyrna Beach (36 mph from the north at 0127LST on August 3), and the peak wind gust was also at New Smyrna Beach (41 mph from the north at 0124LST on August 3).

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Tropical Depression
A tropical cyclone with sustained winds below 34 knots.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020The 2020 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906944, 906945, 906946, 906949, 906941.